Alert archive / South Dakota / Wind Advisories in 2013

Wind Advisory 18, NWS Sioux Falls, SD

October 14, 20137 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Oct 14, 2013, 3:04 PM CDT for 7 counties in South Dakota. It took effect at Oct 15, 2013, 1:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2013, 3:04 PM CDT (20:04 UTC)
In effect from
Oct 15, 2013, 1:00 AM CDT
Expired
Oct 15, 2013, 1:25 PM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 153 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WWUS73 KFSD 142004
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT MON OCT 14 2013

SDZ050-057-063-150415-
/O.NEW.KFSD.WI.Y.0018.131015T0600Z-131015T2200Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
304 PM CDT MON OCT 14 2013

...WIND ADVISORY IN EFFECT FROM 1 AM TO 5 PM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 5 PM CDT TUESDAY. 

* TIMING...NORTHWESTERLY WINDS WILL PICK UP AFTER MIDNIGHT...AND
  REMAIN STRONG THROUGH THE AFTERNOON TUESDAY.

* WEATHER CONDITIONS...NORTHWESTERLY WINDS OF 20 TO 30 MPH WITH
  OCCASIONAL GUSTS TO AROUND 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
4 follow-up statements
589 
WWUS73 KFSD 150256
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT MON OCT 14 2013

SDZ050-057-063-151100-
/O.CON.KFSD.WI.Y.0018.131015T0600Z-131015T2200Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
956 PM CDT MON OCT 14 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 5 PM CDT
TUESDAY...

* TIMING...NORTHWESTERLY WINDS WILL PICK UP AFTER MIDNIGHT...AND 
  REMAIN STRONG THROUGH THE AFTERNOON TUESDAY. 

* WEATHER CONDITIONS...NORTHWESTERLY WINDS OF 20 TO 30 MPH WITH 
  OCCASIONAL GUSTS TO AROUND 45 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
464 
WWUS73 KFSD 150800
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT TUE OCT 15 2013

SDZ052-058-064-068-151600-
/O.EXA.KFSD.WI.Y.0018.000000T0000Z-131015T2200Z/
JERAULD-AURORA-DOUGLAS-BON HOMME-
INCLUDING THE CITIES OF...WESSINGTON SPRINGS...ALPENA...
PLANKINTON...WHITE LAKE...STICKNEY...ARMOUR...CORSICA...DELMONT...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR
300 AM CDT TUE OCT 15 2013

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

* TIMING...NORTHWEST WINDS WILL STEADILY INCREASE THIS
  MORNING...THEN WILL REMAIN STRONG THROUGH THE AFTERNOON. THE
  WINDS WILL THEN DIMINISH RATHER RAPIDLY BY SUNSET.

* WEATHER CONDITIONS...NORTHWESTERLY WINDS OF 20 TO 30 MPH WITH 
  OCCASIONAL GUSTS TO AROUND 45 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

SDZ050-057-063-151600-
/O.CON.KFSD.WI.Y.0018.000000T0000Z-131015T2200Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
300 AM CDT TUE OCT 15 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* TIMING...WINDS WILL REMAIN STRONG THROUGH THE AFTERNOON...THEN
  WILL DIMINISH RATHER RAPIDLY BY SUNSET.

* WEATHER CONDITIONS...NORTHWESTERLY WINDS OF 20 TO 30 MPH WITH 
  OCCASIONAL GUSTS TO AROUND 45 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
924 
WWUS73 KFSD 151710
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CDT TUE OCT 15 2013

SDZ050-052-057-058-063-064-068-152200-
/O.CON.KFSD.WI.Y.0018.000000T0000Z-131015T2200Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...
TABOR
1210 PM CDT TUE OCT 15 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* TIMING...WINDS WILL REMAIN STRONG THROUGH THE AFTERNOON...THEN 
  WILL DIMINISH RATHER RAPIDLY BY SUNSET. 

* WEATHER CONDITIONS...NORTHWESTERLY WINDS OF 20 TO 30 MPH WITH 
  OCCASIONAL GUSTS TO AROUND 40 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
720 
WWUS73 KFSD 151825
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 PM CDT TUE OCT 15 2013

SDZ050-052-057-058-063-064-068-151930-
/O.CAN.KFSD.WI.Y.0018.000000T0000Z-131015T2200Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...
TABOR
125 PM CDT TUE OCT 15 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

WHILE NORTHWEST WINDS WILL OCCASIONALLY GUST TO AROUND 35 MPH AT
TIMES SUSTAINED WINDS GREATER THAN 30M MPH ARE NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 14, 1:01 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 14, 1:01 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
101 PM CDT MON OCT 14 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 301 AM CDT MON OCT 14 2013

INITIAL SHOT OF PRECIPITATION IS COMING UP FURTHER EAST THAN WE HAD
BEFORE...THOUGH IT IS STILL BATTLING THE DRY AIR ON THE EASTERN END.
BOTTOM LINE IS OUR WET DAY IS STILL MOSTLY ON SCHEDULE WITH THE
EASTERN EDGE OF THE FORECAST AREA HAVING A GRADUAL APPROACH GETTING
THERE. SIGNIFICANT PRECIPITATION CONTINUES TO ORGANIZE SOUTHWEST OF
THE AREA...SO POPS WILL STILL BE THE HIGHEST WEST BUT WITH A FURTHER
EAST DROP OFF AS THE RAIN AND FEW THUNDERSTORMS SPREAD INTO THE
AREA. DECENT RAINFALL AMOUNTS WILL NOT BE IN SHORT ENOUGH TIME FRAME
FOR ANY FLOOD WATCHES. TEMPERATURES WILL WARM SOME ON THE STRONG
WARM ADVECTION IN THE SOUTHEAST...BUT WILL NOT GO VERY FAR WEST AND
NORTH TODAY.

AS THE SYSTEM MOVES INTO AND OVER THE AREA TONIGHT...DRY SLOTTING
WILL DECREASE THE RAIN/SHOWERS OVER THE SOUTHEAST HALF OR MORE
WHILE ALLOWING MORE OF THE RAIN TO CONTINUE WEST/NORTHWEST...
THOUGH WITH SOME DECREASE IN INTENSITY. TEMPERATURES WILL COOL
INTO THE UPPER 30S WEST TO MID 40S EAST.

WINDS...STRONG SOUTHEASTERLY TO EASTERLY WINDS DEVELOPING SHOULD
STAY BELOW ADVISORY CRITERIA TODAY. WHEN WINDS GO NORTHWESTERLY
OUT WEST LATER TONIGHT...THE MAY GET FAIRLY STRONG ESPECIALLY OVER
THE SOUTHWEST CORNER...THAT IS CHAMBERLAIN TO GREGORY COUNTY. BY
DAYBREAK THEY MAY BE BORDERLINE FOR A WIND ADVISORY. WILL HOLD
OFF FOR NOW BUT WE WILL BE REVISITING AS THE TIME APPROACHES.
MODEL SOUNDINGS ON BUFKIT SUGGEST KEEPING IT OUT FOR NOW...WITH NO
HEATING/MIXING FACTOR BEFORE THE LOW MOVES FURTHER EAST.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 301 AM CDT MON OCT 14 2013

THE SAME WIND ADVISORY QUESTION WILL CONTINUE TUESDAY FOR OUR
SOUTHWEST CORNER...AND AGAIN WILL HOLD OFF. WINDS SHOULD STAY
A LITTLE BELOW ADVISORY CRITERIA FURTHER NORTHEAST AND EAST AS
THE STRONG LOW BEGINS TO MOVE EAST AND SLOWLY WEAKEN. BAND OF
LIGHT RAIN OR SHOWERS WEST/NORTHWEST WILL MOVE EAST AS THE LOW
RECEDES. INTENSITY AND COVERAGE WILL BEGIN TO DECREASE SLOWLY FROM
THE WEST. SOME CHANCE EARLY TUESDAY NIGHT EAST...OTHERWISE CLOUDS
SHOULD STEADILY DECREASE AS STRONG DRYING SETS IN. WEDNESDAY IS
EXPECTED TO BE A BRIGHT AND NOT TOO COOL DAY WITH SOME HEATING
BACK UP INTO THE 50S. COLD FRONT APPROACHING WEDNESDAY NIGHT BUT
AT THIS TIME THINK ANY SHOWERS WILL HOLD OFF.

THE EXTENDED RANGE OF THE FORECAST FROM THURSDAY THROUGH SUNDAY WILL
BE MARKED BY COLD...LONG WAVE UPPER TROUGHING EXTENDING THROUGHOUT
THE EASTERN HALF OF NORTH AMERICA. THIS TROUGHING WILL CERTAINLY
GIVE BELOW NORMAL HIGHS FOR THIS AREA...AND LIKELY SOME BREEZY
CONDITIONS DURING THE AFTERNOON HOURS LATE THIS WEEK. A COUPLE OF
REINFORCING SHOTS OF CHILLY AIR ARE FORECAST TO MOVE DOWN FROM THE
NORTHWEST...THE FIRST OF WHICH SHOULD OCCUR FROM LATE WEDNESDAY
NIGHT THROUGH THURSDAY. A FEW SHOWERS MAY BE POSSIBLE WITH THE COLD
AIR ADVECTION MAINLY IN SOUTHWEST MN AND ADJACENT AREAS NEAR
BROOKINGS SD ON THURSDAY. BUT OTHERWISE THE REST OF THE AREA SHOULD
STAY DRY. THE NEXT WEAK COLD FRONT IS FORECAST BY BOTH THE
DETERMINISTIC 00Z GFS AND ECMWF TO MOVE THROUGH THIS AREA ON FRIDAY.
A FEW LIGHT SHOWERS MAY BE POSSIBLE MAINLY ALONG AND NORTH OF I 90.
AT THIS TIME...NEXT WEEKEND LOOKS DRY FOR ALL LOCATIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1254 PM CDT MON OCT 14 2013

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO BRING RAIN TO THE
REGION THIS AFTERNOON AND EVENING. MVFR AND IFR CIGS WILL SLOWLY WORK
THEIR WAY EAST ACROSS THE CWA AS THE LOW LEVELS SATURATE. BLUSTERY
SOUTHEASTERLY WINDS WILL CONTINUE...GENERALLY IN THE 15 TO 25 KT
RANGE WITH PERIODIC GUSTS UP TO 35 KTS. AS THE LOW MOVES
ACROSS...WINDS WILL TURN NORTHWESTERLY BEHIND IT. THESE NORTHWESTERLY
WINDS WILL BE STRONG...INCREASING FROM WEST TO EAST TONIGHT INTO
TOMORROW. BY TOMORROW MORNING....EXPECTING WINDS OF 20 TO 25 KTS WITH
GUSTS AROUND 35 KTS...STRONGEST WEST OF INTERSTATE 29. SHOWERS WILL
END TONIGHT FROM WEST TO EAST...AND WHILE CIGS WILL SLOWLY
INCREASE...EXPECT THEM TO REMAIN IN THE IFR TO MVFR CATEGORY THROUGH
18Z TOMORROW. WRAP AROUND SHOWERS BEHIND THE LOW WILL BE PRESENT
TOMORROW AS WELL...WITH THE GREATEST COVERAGE NORTH OF INTERSTATE 90.
WILL LIKELY SEE ISOLATED LIGHTNING ACTIVITY WITH THIS AFTERNOONS
RAIN...BUT WILL LEAVE OUT OF THE TAFS DUE TO EXPECTED MINIMAL
COVERAGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...MJ
AVIATION...CHENARD
Hazardous weather outlook, Oct 14, 3:56 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 AM CDT MON OCT 14 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
356 AM CDT MON OCT 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS MAY ACCOMPANY WIDESPREAD SHOWERS MOVING INTO
THE AREA TODAY AND EARLY TONIGHT. NO SEVERE STORMS ARE EXPECTED.

FLOODING...
RAINFALL OF OVER 2 INCHES IS EXPECTED TODAY AND TONIGHT IN MOST
OF SOUTHEAST SOUTH DAKOTA AND IN PART OF SOUTHWEST MINNESOTA. THE
RAINFALL MAY CAUSE MINOR PONDING OF WATER...BUT NO FLOODING
PROBLEMS ARE EXPECTED DUE TO THE LONG DURATION OF THE RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG NORTHWEST WINDS MAY APPROACH SUSTAINED SPEEDS OF 30 MPH
TUESDAY MORNING FROM CHAMBERLAIN TO PICKSTOWN AND SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.